[Ip-health] FDA warns of serious liver injury risk with hepatitis C treatments Viekira Pak and Technivie

Andrew S. Goldman andrew.goldman at keionline.org
Thu Oct 22 12:46:36 PDT 2015


FDA Drug Safety Communication: FDA warns of serious liver injury risk with
hepatitis C treatments Viekira Pak and Technivie

http://www.fda.gov/Drugs/DrugSafety/ucm468634.htm

10-22-15

Safety Announcement

The U.S. Food and Drug Administration (FDA) is warning that hepatitis C
treatments Viekira Pak and Technivie can cause serious liver injury mostly
in patients with underlying advanced liver disease. As a result, we are
requiring the manufacturer to add new information about this safety risk to
the drug labels.

Patients taking these medicines should contact their health care
professional immediately if they develop fatigue, weakness, loss of
appetite, nausea and vomiting, yellow eyes or skin, or light-colored
stools, as these may be signs of liver injury. Patients should not stop
taking these medicines without first talking to their health care
professionals. Stopping treatment early could result in drug resistance to
other hepatitis C medicines. Health care professionals should closely
monitor for signs and symptoms of worsening liver disease, such as ascites,
hepatic encephalopathy, variceal hemorrhage, and/or increases in direct
bilirubin in the blood.

Viekira Pak and Technivie are used to treat chronic hepatitis C, a viral
infection that can last a lifetime and lead to serious liver and other
health problems, including cirrhosis, liver cancer, and death. These
medicines reduce the amount of hepatitis C virus in the body by preventing
it from multiplying and may slow down the disease.

Our review of adverse events reported to the FDA Adverse Event Reporting
System (FAERS) database and to the manufacturer of these medicines, AbbVie,
identified cases of hepatic decompensation and liver failure in patients
with underlying liver cirrhosis who were taking these medicines. Some of
these events resulted in liver transplantation or death. These serious
outcomes were reported mostly in patients taking Viekira Pak who had
evidence of advanced cirrhosis even before starting treatment with it.

Since the approvals of Viekira Pak in December 2014 and Technivie in July
2015, at least 26 worldwide cases submitted to FAERS were considered to be
possibly or probably related to Viekira Pak or Technivie. In most of the
cases, liver injury occurred within 1 to 4 weeks of starting treatment.
Some of the cases occurred in patients for whom these medicines were
contraindicated or not recommended (see Data Summary). FAERS includes only
reports submitted to FDA, so there are likely additional cases about which
we are unaware.

We are requiring AbbVie to include information about serious liver injury
adverse events to the Contraindications, Warnings and Precautions,
Postmarketing Experience, and Hepatic Impairment sections of the Viekira
Pak and Technivie drug labels.

We urge health care professionals and patients to report side effects
involving Viekira Pak or Technivie to the FDA MedWatch program, using the
information in the “Contact FDA” box at the bottom of the page.

--
Andrew S. Goldman
Counsel, Policy and Legal Affairs
Knowledge Ecology International
andrew.goldman at keionline.org // www.twitter.com/ASG_KEI
tel.: +1.202.332.2670
www.keionline.org



More information about the Ip-health mailing list